I am a 24 y/o female that has been a type I diabetic going on 14 years now. Over the past year, I have noticed that I was having more and more frequent episodes of tachycardia and skipped beats, along with increased fatigue, sob and chest tightness with exercise that I would normally be able to tolerate. I also have an annoying fine had tremor that I don't remember having before this past year. Several months ago, I went to the endocrinologist to be evaluated for hyperthyroidism (which ended up being a falsely elevated result r/t how the albumin in my blood binds to thyroid homrone). At that time when the endocrinologist thought I had a thyroid issue, she started me on 25 mg of atenolol, which pretty much cleared up my symptoms except in the mornings and on days when I exercise and still some fatigue but nothing like before. Recently the script ran out and I noticed I still have symptoms. My pulse will be anywhere from 55-75 when I lay down and then jump up to 100-150 when I stand up depending on the time of day and what else is going on. (on average probably from 60 to 110) Things that also seem to trigger worse symptoms are heat, illness, first 3 hours of the morning, large meals, the day and half following periods of exercise. I've been reading about dysautonomia and wondering about POTS or some form of diabetic neuropathy as I've been a diabetic for awhile and have also had difficulty urinating (frequent and feel unable to void fully) over the past 2-3 years. I have an appt in a couple weeks and hope my primary will write for the atenolol cause I feel so much better on it. Would appreciate any feedback.
Diabetic neuropathy can indeed include autonomic neuropathy and in fact a large portion of my autonomic medical textbooks are devoted to dysautonomia secondary to diabetes. If anything, I hope this at least comes of comfort to you because yours would fall under a form of dysautonomia which is well-researched and perhaps somewhat better understood than many of the other forms of autonomic dysfunction.
Here is what I recommend. Although you already know what medication alleviates your *symptoms*, that's only telling part of the story. It would be helpful to have that rx from your primary care physician, but I would recommend that you still pursue follow-up with other specialists and I'll explain why. Diabetic neuropathies (both sensory and autonomic) are progressive if left unchecked; you need specialists to assess how your diabetes can be better managed to reduce or eliminate damage to your peripheral nervous system. One specialist you likely need to see is a neuromuscular specialist. This doctor can do special tests on your nerves and muscles to see just how much function is there vs. how much damage has been done or is being done. The other person you most likely need to see is a doctor who specializes just in diabetes management so that they can take the information from the neuromuscular specialist and use it to inform their plan for your diabetes management. Depending on whether you're having significant gastrointestinal symptoms (early satiety, bloating, low appetite, reflux, vomiting), you may also need to see a gastroenterologist to be evaluated for gastroparesis which is also a common result of diabetic autonomic neuropathy. If your family doctor is not comfortable managing the (what seems to be POTS based on heart rates alone ... I can't confirm nor deny a diagnosis obviously), you may also need to be seen by a cardiologist or a special type of cardiologist called an electrophysiologist (EP-cardiologist). I know this may seem overwhelming. It will probably amount to a bunch of testing up front and then they'll get you squared away and on a regimen that has you feeling MUCH better. Keep us updated!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.